Skip to main content
main-content
Top

24-04-2020 | Oncology | News | Article

More support for ICI rechallenge after discontinuation due to irAEs

Author:
Shreeya Nanda

medwireNews: Data from a pharmacovigilance registry suggest that immune checkpoint inhibitor (ICI) therapy could be resumed in some patients who discontinue as a result of immune-related adverse events (irAEs).

The researchers found that the irAE that led to treatment cessation recurred in around a quarter of patients who were rechallenged with the same ICI.

And they write: “Resuming ICI therapy could be considered for select patients, with appropriate monitoring and use of standard treatment algorithms to identify and treat toxic effects.”

Researcher Charles Dolladille (CHU de Caen Normandie, France) and colleagues explain that the safety of ICI rechallenge has been evaluated in small cohorts, but these have focussed on specific ICI agents or irAEs, such as colitis.

“Larger cohorts of patients receiving any ICI regimen are mandatory for evaluating the safety of a rechallenge,” they say, and highlight that theirs is “the largest cohort study to assess the safety of resuming the same ICI drug (anti−PD-1 or anti−PD-L1 monotherapy, anti−CTLA-4 monotherapy, and combination therapy) after an initial irAE.”

The study authors drew on the WHO VigiBase registry to identify 24,079 incidences of irAEs related to ICI therapy, 25.4% of which were associated with a rechallenge. Information on the outcomes of rechallenge was available for 452 cases, and the team focused on these “informative challenges” for the analysis.

The irAE that led to initial discontinuation recurred in 28.8% of these cases, according to the report published in JAMA Oncology. Resumption of monotherapy with PD-1 or PD-L1 inhibitors was associated with the lowest rate of recurrence, at 28.6%, rising to rates of 43.5% for combination regimens and 47.4% for anti-CTLA-4 therapy.

And indeed, in multivariate analysis accounting for age, sex, ICI regimen, irAE type, and follow-up status, receipt of CTLA-4 inhibitors was associated with a significant 3.5-fold increased risk for recurrence of irAEs.

Other factors significantly associated with irAE recurrence were hepatitis, colitis, and pneumonitis, such that patients who initially experienced these irAEs were a respective 3.38, 2.99, and 2.26 times more likely to have a recurrence than those who experienced other irAEs, while adrenal events were associated with a lower likelihood of recurrence, with an odds ratio of 0.33 in univariate analysis.

In terms of irAEs “associated with high mortality rates,” Dolladille and team report that myocarditis recurred in none of the three patients who initially discontinued due to the irAE and neurologic irAEs recurred in three of 19 cases.

Despite the low incidence, they stress that “clinicians should use their critical judgment and extreme caution in administering an ICI rechallenge to patients with such irAEs.”

Dolladille et al report that among the informative rechallenge cases, 4.4% of patients experienced a different irAE to the one that led to treatment cessation, with colitis accounting for half of these cases, but they stress that this analysis was exploratory “owing to the limited available information in VigiBase.”

medwireNews is an independent medical news service provided by Springer Healthcare. © 2020 Springer Healthcare part of the Springer Nature Group

JAMA Oncol 2020; doi:10.1001/jamaoncol.2020.0726

See the research in context now

with trial summaries, expert opinion and congress coverage

Image Credits